Alert archive / Iowa / Flash Flood Warnings in 2020

Flash Flood Warning 18, NWS Quad Cities, IA

June 19, 2020Van Buren County, Iowa

NWS Quad Cities, IA issued this flash flood warning at Jun 19, 2020, 9:08 AM CDT for Van Buren County, Iowa. It was in force for 2 hr. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 19, 2020, 9:08 AM CDT (14:08 UTC)
Expired
Jun 19, 2020, 11:36 AM CDT
In force
2 hr
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Flood severity
None

County Van Buren County, IA

The radar

The Quad Cities radar (KDVN), 149 km from the middle of the area, began a volume at 14:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 19, 9:15 AM CDTHEAVY RAIN 23 W Mount Sterling, IA
Jun 19, 9:43 AM CDTHEAVY RAIN 1.83 Ene Charlie Heath Mem, MORAINFALL TOTAL SINCE 730 AM.
Jun 19, 10:03 AM CDTHEAVY RAIN 23 Ene Charlie Heath Mem, MOAN ADDITIONAL 0.20 INCHES HAS FALLEN. UPDATES PREVIOUS HEAVY RAIN REPORT OF 1.8 INCHES IN TWO HOURS FROM 3 ENE CHARLIE HEATH MEMORIAL. RAINFALL TOTAL SINCE 730 AM.
Jun 19, 10:08 AM CDTHEAVY RAIN 22 Ese Keosauqua, IASINCE 7 AM.
Jun 19, 10:21 AM CDTHEAVY RAIN 1.4Cantril, IA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 2.1 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2020-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2020-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -34 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-453 J/kg
Mixed-layer LCL
1818 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-34 m²/s²
0-3 km storm-relative helicity
7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

976 
WGUS53 KDVN 191408
FFWDVN
IAC177-192000-
/O.NEW.KDVN.FF.W.0018.200619T1408Z-200619T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Quad Cities IA/IL
908 AM CDT Fri Jun 19 2020

The National Weather Service in the Quad Cities has issued a

* Flash Flood Warning for...
  Van Buren County in southeastern Iowa...

* Until 300 PM CDT.

* At 906 AM CDT, Doppler radar indicated torrential rains from 
  stationary storms. Up to two inches of rain have already fallen. 
  Flash flooding is ongoing or expected to begin shortly. Expect 
  flooding of creeks and stream, and in low lying areas. The City of 
  Keosauqua and Lacey Keosauqua State Park are expected to see 
  flooding.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar indicated.

  IMPACT...Flooding of small creeks and streams, urban areas, 
           highways, streets and underpasses as well as other 
           drainage and low lying areas.

* Some locations that will experience flooding include...
  Keosauqua, Birmingham, Milton, Bonaparte, Stockport, Cantril,
  Douds, Bentonsport/Vernon, Leando, Mount Sterling, Van Buren County
  Fairgrounds, Keosauqua Airport, Morris Park, Mount Zion, Utica,
  Lebanon, Indian Lake Park, Lake Sugema Campground, Lacey Keosauqua
  State Park and Kilbourn.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 4090 9211 4090 9180 4061 9174 4060 9217

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...1-2 INCHES IN 1 HOUR

$$

Ervin
2 follow-up statements
214 
WGUS73 KDVN 191536
FFSDVN

Flash Flood Statement
National Weather Service Quad Cities IA/IL
1036 AM CDT Fri Jun 19 2020

IAC177-192000-
/O.CON.KDVN.FF.W.0018.000000T0000Z-200619T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Van Buren IA-
1036 AM CDT Fri Jun 19 2020

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 300 PM CDT FOR VAN
BUREN COUNTY...

At 1036 AM CDT, Doppler radar indicated the thunderstorms producing 
heavy rain have moved away from Van Buren County. However, up to 
three inches of rain have already fallen. Flash flooding is ongoing 
or expected to begin shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar indicated.

IMPACT...Flooding of small creeks and streams, urban areas, 
         highways, streets and underpasses as well as other drainage 
         and low lying areas.

Some locations that will experience flooding include...
Keosauqua, Birmingham, Milton, Bonaparte, Stockport, Cantril, Douds,
Bentonsport/Vernon, Leando, Mount Sterling, Van Buren County
Fairgrounds, Keosauqua Airport, Morris Park, Mount Zion, Utica,
Lebanon, Indian Lake Park, Lake Sugema Campground, Lacey Keosauqua
State Park and Kilbourn.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 4090 9211 4090 9180 4061 9174 4060 9217

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...1-2 INCHES IN 1 HOUR

$$

Ervin
138 
WGUS73 KDVN 191636
FFSDVN

Flash Flood Statement
National Weather Service Quad Cities IA/IL
1136 AM CDT Fri Jun 19 2020

IAC177-191645-
/O.CAN.KDVN.FF.W.0018.000000T0000Z-200619T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Van Buren IA-
1136 AM CDT Fri Jun 19 2020

...THE FLASH FLOOD WARNING FOR VAN BUREN COUNTY IS CANCELLED...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed any remaining road closures.  Please 
report any previous water over road impacts to local law enforcement.

LAT...LON 4090 9211 4090 9180 4061 9174 4060 9217

$$

Ervin

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this flash flood warning went out at Jun 19, 6:58 AM CDT, 2 hours 10 minutes earlier.

Area forecast discussion, Jun 19, 6:58 AM CDT, 2 hours 10 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
658 AM CDT Fri Jun 19 2020

...12z AVIATION UPDATE...

.SYNOPSIS...
Issued at 330 AM CDT Fri Jun 19 2020

The latest sfc analysis was indicating a weak and increasingly
diffuse front draped acrs central into northeastern IA and western
WI, with mid to upper 60 DPTs pooled along it. A 20 KT southwesterly
low level jet(LLJ) and THTA-E feed was fueling a cluster of showers
and thunderstorms from just west of the CWA and into the far
northwestern CWA ATTM. Aloft, a ridge was increasingly getting
squeezed acrs the area into the southeastern plains between two
upper level closed lows. The northern stream closed low currently
acrs south central Canada will look to gyrate slowly eastward in
blocked pattern and become the main feature through the weekend as
it tails upper troffiness acrs the upper to mid MS RVR Valley. this
will bring more rounds of showers and storms through ta least early
Sunday.

&&

.SHORT TERM...(Today and Tonight)
ISSUED AT 330 AM CDT Fri Jun 19 2020

Today...The upstream sctrd to clusters of showers/storms should make
it acrs portions of the northwestern third of the CWA this morning,
with sctrd to isolated convection further to the south and
southeast. But then with diurnal veering and weakening of the LLJ,
expect the activity to decrease for a lull period mid to late
morning. Depending cloud debris off the front and morning
convection, high temps will be a challenge today. With at least
partial/filtered sun for the late morning into early afternoon, will
side with a bit of the warmer guidance but that still makes for a
range from around 80 in the northwest, to the upper 80s on the
eastern I80 corridor of IL. But with higher sfc DPT pool making for
a more moist sfc airmass not as easily heated up, and if cloud cover
is thicker than expected further to the east, could see the temps
bust on the warm side in several areas. If we can warm into the mid
80s with at least mid 60 DPTs, sfc based CAPEs could range from 1000-
2000 J/KG. With this buoyancy and convective temps being reached,
expect sctrd afternoon thunderstorm development acrs much of the
CWA, especially with the weakening boundary sagging in acrs the CWA
from the northwest. With fcst soundings showing weak vertical shear
profiles, expect pulse type storms with little in the way of severe
wx chances besides an isolated wet microburst-type occurrence from a
collapsing cell. A precipital water feed of 1.5 to over 1.7 inches
will mean locally heavy rain a more common threat, with ponding of
water or urban flooding possible in areas that get hit several
times. The northwestern third of the CWA still has higher soil
moisture content from the heavy rains of over a week ago and may
experience more run-off and possible flooding problems.

Tonight...Sctrd storms or multi-cell clusters should linger into the
mid evening, then there may be another diurnal lull period after
sunset through an hour or two after midnight. Then an approaching
vort max in cyclonic southwesterly steering flow aloft will look to
utilize and another convergent 20 KT southerly LLJ feed to help
blossom more thunderstorms late night into the early Sat morning
hours. Went rather heavy handed with these late night POPs, and
additional shifts may want to better define. Shear profiles are fcst
to be a little stronger tonight, but still marginal and locally
heavy rain and flooding may be the prime concern. Low temps in the
mid to upper 60s close to the ambient DPT values.    ..12..

.LONG TERM...(Saturday through Thursday)
ISSUED AT 330 AM CDT Fri Jun 19 2020

Active weather through the period with a good cool down coming for
the middle part of the week.

Key Messages:

1) Storms expected Saturday, stronger storms are possible.

2) Monday also has a threat to be wet and stormy.

3) Substantial cool-down expected for the middle part of next week,
extending through the last weekend of June.

Saturday. Showers and storms are likely to be ongoing somewhere in
the region Saturday morning as a cold front will be located over the
west side of the state. Convection well ahead of the front across
the local CWA looks to be driven by a shortwave trough lifting
northeast with strong low level moisture transport and warm air
advection into the area over the first part of the day. Don't
believe the wet weather will be continuous through the day despite
high PoPs through the day. In the afternoon, the cold front is
expected to move into the local area from west to east.

The NAM/GFS is bringing northward a surface low and warm front with
the upper level shortwave during the morning and early afternoon
which does show a enough low level shear to not have a 0% tornado
threat. 0-1km Helicity is 100-200 m2s2 with 0-3km and 0-1km Bulk
shear values up to 35kts along the boundary. That boundary should
push north with the mid-level wave prior to the main cold front
moving through later in the day. CAPE buildup prior to the cold
front passage does occur with strong low level transport, but it
does not look to be extreme with values peaking between 1K and 2K.
The question really is what type of coverage there will be. A lot of
this will be determined by morning/early afternoon activity and if
the area is able to clear out and destabilize prior to the cold
front moving in. Also, the strongest energy aloft in association
with the passing shortwave trough moving out of northern Iowa will
be north of the CWA. Overall, thoughts are that there will be some
storms along the front Saturday late afternoon and evening, with
coverage higher over the northern CWA. Severe threat is still
questionable as deep layer shear not being overly impressive so not
sure of the degree of organization the storms will have.

Heavy rain is possible with these storms as well. Precipitable water
values are in the 1.5 to 2.0 range with warm cloud depths of 3500 to
4000m indicating any storms could be very efficient rainfall
producers. Not highly concerned for flash flooding at this point,
but any training of storms could cause high amounts and some flash
flooding especially over the areas that saw heavy rain and flooding
last week.

Temperatures could be problematic on Saturday due to the rain and
cloud cover. Did drop highs a bit over the northwest quarter of the
CWA to account for this.

Moving on from Saturday, after the cold front moves through, much
drier air comes into the area and precipitation is expected to come
to an end. This will lead to mostly dry conditions Sunday with
pleasant temperatures. While confidence is building on dry
conditions Sunday, the upper levels will be active so did not
eliminate precipitation chances completely yet at this time.

Storms are looking to develop over western Iowa in the afternoon and
propagate east as a rather potent shortwave trough will move out of
the plains and across Iowa Sunday night into Monday. Current models
(19.00Z) bring a line of showers/storms across the CWA between
midnight and 6am associated with this trough. To account for some
uncertainty in the timing, left lower precipitation chances across
the west in the evening. Then, as another more broad shortwave
trough and surface front move towards the CWA through the day on
Monday, showers and thunderstorms are expected. The question is
where the focus area will be and if there will be enough of a focus
to allow stronger storms to develop. Stay tuned.

Then, focus turns to cooler conditions moving in Tuesday and
continuing into the weekend. According to the 19.00Z GFS, the
coolest air will be over the region Wednesday morning, with 850mb
temperatures around 7C. So, below normal temperatures with highs
only in the 70s and low 80s through the end of next week. The
pattern aloft will be unsettled however so while no heavy rain or
strong thunderstorms are currently anticipated, daily chances for
rain are quite possible.

&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday Morning)
ISSUED AT 645 AM CDT Fri Jun 19 2020

Scattered showers and thunderstorms will continue to move across
eastern IA through mid morning, but be mainly in a stratiform
rain with isolated thunder at CID and DBQ through 14z this
morning. The heavier convection with passing bouts of MVFR to IFR
conditions may get into the VCNTY of BRL through 14z. Otherwise
still expect this morning's activity to eventually decrease by
mid to late morning with juts debris clouds of mainly VFR coverage
and height. Then warming and more humid conditions will allow for
more sctrd storms to flare up in the afternoon and linger through
at least mid evening. These later day storms to be a "hit and
miss" coverage and while all TAF sites ta risk of being impacted,
hard to pinpoint a window for a TEMPO group at this time. In
between these afternoon/evening storm windows, VFR conditions look
to be in store. That until after 06z when some post frontal MVFR
CIGs may settle in. Also, light and variable winds may allow for
some MVFR fog in areas with recent heavy rainfall into early Sat
morning. Isolated storms still possible in the late night hours-
early Sat morning.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...12
SHORT TERM...12
LONG TERM...Brooks
AVIATION...12
Hazardous weather outlook, Jun 19, 4:15 AM CDT, 4 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
415 AM CDT Fri Jun 19 2020

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-201000-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
415 AM CDT Fri Jun 19 2020

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

Scattered thunderstorms will occur across portions of the Outlook
area today and tonight. While the threat for severe weather is
low, the more substantial storms will still be capable of
producing locally heavy rainfall and ponding of water. This may
lead to some minor flooding in areas that get hit by several
storms.

Flooding is ongoing on the Wapsipinicon River near DeWitt. Please
see the latest Flood Statements and Flood Warnings for details.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

There will be chances for thunderstorms periodically through the
period. Storms on Saturday, Sunday night and Monday could have the
potential to be strong, but chances for severe storms is not high
at this time. Storms will also be capable of producing heavy
rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated for today or tonight.

In the hours before

Special weather statement, Jun 19, 7:45 AM CDT, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
745 AM CDT Fri Jun 19 2020

IAC111-177-MOC045-199-191345-
Van Buren-Lee-Scotland-Clark-
745 AM CDT Fri Jun 19 2020

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN VAN BUREN...
NORTHWESTERN LEE...NORTHEASTERN SCOTLAND AND NORTHWESTERN CLARK
COUNTIES UNTIL 845 AM CDT...

At 744 AM CDT, strong thunderstorms were clustered near Keosauqua
to Memphis, moving east at 15 mph.

Pea size hail is possible with this storm.

Locations impacted include...
Kahoka, Memphis, Keosauqua, Bonaparte, Wyaconda, Cantril, Luray,
Granger, Bentonsport/Vernon, Farmington, Arbela, Mount Sterling,
Mount Zion, Chambersburg, Ashton, Heath Memorial Conservation Area,
Indian Lake Park, Prospect Grove, Lake Sugema Campground and Scotland
County Fairgrounds.

Torrential rainfall is also occurring with this storm. Minor flooding
of low lying areas, creeks, streams and urban areas is possible. If
you encounter water over a roadway, do not drive through it.

LAT...LON 4043 9222 4081 9206 4081 9163 4035 9175
TIME...MOT...LOC 1244Z 270DEG 21KT 4066 9195

Ervin
Special weather statement, Jun 19, 8:34 AM CDT, 34 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
834 AM CDT Fri Jun 19 2020

IAC111-177-MOC045-199-191430-
Van Buren-Lee-Scotland-Clark-
834 AM CDT Fri Jun 19 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT VAN BUREN...
SOUTHWESTERN LEE...NORTHEASTERN SCOTLAND AND CLARK COUNTIES UNTIL 930
AM CDT...

At 833 AM CDT, radar indicated strong thunderstorms were located
along a line extending from near Keosauqua to 9 miles southwest of
Wayland. Movement was east at 10 mph.

Pea size hail is possible with these storms. Rainfall of 1 inch is
likely as these storms move through.

Locations impacted include...
Kahoka, Keosauqua, Wayland, Bonaparte, Stockport, Wyaconda, Cantril,
Luray, Granger, Bentonsport/Vernon, Croton, St. Francisville, Leando,
Douds, Winchester, Farmington, Revere, Mount Sterling, Gregory
Landing and Clark County Fairgrounds.

Torrential rainfall is also occurring with these storms. Minor
flooding of low lying areas, creeks, streams and urban areas is
possible. If you encounter water over a roadway, do not drive through
it.

LAT...LON 4026 9186 4082 9216 4090 9179 4090 9176
      4029 9148 4028 9149 4025 9159
TIME...MOT...LOC 1333Z 282DEG 15KT 4080 9195 4028 9168

Ervin

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 7:45 AM CDTSpecial Weather StatementDVNVan Buren60 min
Jun 19, 8:34 AM CDTSpecial Weather StatementDVNVan Buren56 min
Jun 19, 1:38 PM CDTSpecial Weather StatementDVNBenton67 min
Jun 19, 3:28 PM CDTSpecial Weather StatementDVNIowa32 min
Jun 19, 3:44 PM CDTSpecial Weather StatementDVNIowa31 min
Jun 19, 4:56 PM CDTSpecial Weather StatementDVNVan Buren64 min
Jun 19, 5:53 PM CDTSpecial Weather StatementDVNDes Moines, Henry, Lee37 min
Jun 19, 6:59 PM CDTSpecial Weather StatementDVNDes Moines46 min

Nearby

Flash Flood Warnings in Iowa, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.